International Overdose Awareness Day (IOAD) is observed on August 31st. It serves as a time to remember those who have lost their lives to drug overdose and work towards ending overdose deaths.
How to Prevent Overdose Deaths:
Key approaches include:
- Promoting naloxone: Naloxone is a medication that can reverse opioid overdoses. The CDC encourages clinicians to prescribe naloxone alongside opioids, and take-home naloxone programs have successfully distributed kits to at-risk individuals and communities.
- Community-based initiatives: Overdose prevention programs educate individuals on recognizing and responding to overdoses, provide naloxone training, and distribute kits within communities. Peer-based initiatives, where those who have experienced overdoses provide support and naloxone to peers, have also been effective.
- Integration with criminal justice systems: Addressing substance use disorders within correctional facilities is crucial. Education, training, and access to MAT upon release can significantly reduce post-release overdoses.
- Encouraging EMS utilization: Overdose education programs should emphasize the importance of calling emergency medical services during an overdose event, ensuring timely medical intervention.
By implementing these measures and collaborating with various stakeholders, such as healthcare providers, community organizations, law enforcement agencies, and policymakers, we can reduce overdose deaths and promote healthier communities. These interventions increase awareness, improve response rates, provide support systems, and address risk factors associated with substance use disorders and overdoses.
The Signs of an Overdose:
Recognizing the signs of an overdose is essential for timely intervention and potentially saving a life. Signs of an overdose may include small, constricted pinpoint pupils, falling asleep or loss of consciousness, slow or no breathing, choking or gurgling sounds, a limp body, cold and clammy skin, and discolored skin. Additional signs may include confusion, sedation, slurred speech, difficulty breathing, unconsciousness, vomiting, and irregular heartbeat. It’s important to note that signs can vary depending on the substance involved. When in doubt, seek immediate medical assistance.
If you suspect an overdose, take the following steps:
- Call 911 immediately to seek professional help.
- Administer naloxone if available, as it can reverse opioid overdoses.
- Stay with the individual to monitor their condition until medical professionals arrive.
Not just on International Overdose Awareness Day, but every day, it is important to remember those who have been lost, show support for individuals with SUD, and work towards ending overdose by sharing prevention and treatment strategies and tactics. The Centers for Disease Control has more information on International Overdose Awareness Day and how to participate here.